MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/07/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d9 correction.Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number (b)(6), could not confirm the reported event.A specific cause for the reported event could not be conclusively determined through this evaluation.The coring knife, serial number (b)(6), was returned with the handle, protective cap, and plastic plug.The coring knife was in used condition with dried blood observed on the external surfaces of the knife body as well as the blade edge.Dried blood was also observed on the handle, protective cap, and plastic plug.Initial visual inspection of the blade did not reveal any obvious damage or irregularities.Microscopic inspection of the knife revealed no major imperfections.A cut test was performed using the returned coring knife and a sheet of polyurethane foam.The knife cut completely through the material without issue and functioned as intended.Review of manufacturing documentation found no deviations from manufacturing or quality specifications.In addition, a capa was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revisions of the ifu and patient handbook can be found on the eifu page of the abbott website.The heartmate 3 lvas ifu lists the apical coring knife as an optional component for device implantation in the introduction section.Section 5 of the ifu, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
D4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted once the manufacturer's investigation is complete.
 
Event or Problem Description
It was reported that the coring knife that was in the implanting kit was dull and unable to cut through the left ventricle (lv) apex during implant.The doctor tried multiple times, but ultimately the coring knife was exchanged for one on the shelf.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22109759
Report Number2916596-2025-03247
Device Sequence Number20652100
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(17)280111
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2025
Supplement Date Received by Manufacturer07/16/2025
Initial Report FDA Received Date05/29/2025
Supplement Report FDA Received Date07/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/11/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age38 YR
Patient SexMale
Patient Weight92 KG
Patient RaceBlack Or African American